Missouri, 2009Winter Storm in Missouri, February 28, 2009
February 28, 2009 · NWS MEG · 2 events in 2 counties and zones
A strong upper level low pressure system moved through Arkansas during the night of February 28th, 2009. The upper level low produced bands of snow across the Missouri Bootheel during the evening hours which continued into the early morning hours of March 1st, 2009.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level low pressure system moved through Arkansas during the night of February 28th, 2009. The upper level low produced bands of snow across the Missouri Bootheel during the evening hours which continued into the early morning hours of March 1st, 2009. Six inches of snow fell across Dunklin and Pemiscot Counties. Roads were hazardous as a result of the snow and many accidents occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 28, 11:56 AM CST, 1 hour 4 minutes earlier.
Area forecast discussion, Feb 28, 11:56 AM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1156 AM CST SAT FEB 28 2009
.DISCUSSION...
ISSUED 933 AM CST SAT FEB 28 2009
SKIES REMAIN CLOUDY OVER MUCH OF THE FORECAST AREA THIS MORNING
WHICH HAS KEPT TEMPERATURES IN THE 30S. LARGE AREA OF RAIN HAS
JUST ABOUT EXITED THE FORECAST AREA WITH ANOTHER AREA OF
PRECIPITATION MOVING ACROSS CENTRAL ARKANSAS. THIS AREA OF
PRECIPITATION HAS SNOW IN THE NORTHERN SECTIONS AND RAIN IN THE
SOUTH AND SHOULD REACH THE FORECAST AREA BEFORE NOON. WILL SEND AN
UPDATED FORECAST TO REMOVE MORNING WORDING BUT NO MAJOR CHANGES TO
FORECAST ARE PLANNED AT THIS TIME.
ARS
&&
.PREV DISCUSSION...
ISSUED 341 AM CST SAT FEB 28 2009
SIGNIFICANT SLEET AND SNOW ACCUMULATIONS EXPECTED TODAY AND
TONIGHT...
SHORT TERM...TODAY THROUGH SUNDAY NIGHT...
A FRONTAL BOUNDARY REMAINS ALONG THE SOUTHERN EDGE OF THE FORECAST
AREA THIS MORNING. AN AREA OF LOW PRESSURE WAS LOCATED NEAR THE
CENTRAL MS/AL STATE BORDER. AS THE SURFACE LOW TRANSLATES
EAST...COLDER AIR WILL SINK SOUTHWARD AND THE MAJORITY OF RAINFALL
SHOULD WANE FOR A TIME THIS MORNING.
A STRONG UPPER LOW DIVING OUT OF THE CENTRAL PLAINS TODAY WILL
TRACK OVER CENTRAL ARKANSAS BY THIS EVENING. AGAIN...THE MODELS
ARE IN EXCELLENT AGREEMENT AND PREFER NAM AND ITS HANDLING OF THE
MOISTURE AND TEMPERATURE PROFILES. VERY DIFFICULT FORECAST FOR
TODAY AND TONIGHT. SURFACE TEMPERATURES WILL LIKELY FALL A LITTLE
DURING THE DAY AND ESPECIALLY WHEN THE PRECIP SETS IN. NORTHEAST
ARKANSAS...THE MO BOOTHEEL AND NW TN WILL SEE RAIN MIXED WITH
SLEET EARLY THIS MORNING...CHANGING TO OR MIXING WITH SNOW BY THIS
AFTERNOON. SHOULD BECOME ALL SNOW RATHER QUICKLY HOWEVER SOME
SLEET ACCUMULATIONS ARE POSSIBLE. CURRENT FORECAST OF FOUR INCH
SNOW ACCUMULATIONS MAY BE ON THE CONSERVATIVE SIDE.
FARTHER SOUTH...THE ONSET OF SLEET AND SNOW WILL BE DELAYED UNTIL
MID DAY OR SLIGHTLY AFTER. THIS ZONE IS ROUGHLY NORTH OF A HELENA
TO JACKSON TO LEXINGTON LINE. THIS INCLUDES THE MEMPHIS METRO
AREA. SLEET COULD FALL FOR A COUPLE OF HOURS...MIXED WITH RAIN
FROM ABOUT NOON UNTIL 3 PM OR SO BEFORE CHANGING TO SNOW. SNOW IS
EXPECTED TO END SHORTLY AFTER MIDNIGHT. SNOW AND SLEET
ACCUMULATIONS UP TO 4 INCHES IS POSSIBLE...ESPECIALLY FOR THE
MEMPHIS METRO AND JACKSON TN AREAS.
AFTER 6 PM...THE REMAINDER OF N MS WILL SEE A PERIOD OF RAIN
MIXING WITH SLEET AND THEN CHANGING OVER TO SNOW BY EARLY EVENING.
SNOW SHOULD CLEAR THE NE MS AROUND SUNRISE SUNDAY.
THE CORRIDOR OF HEAVIEST SNOWFALL WILL LIKELY BE A 50 MILE SWATH
BISECTING THE FORECAST AREA FROM NORTHWEST TO SOUTHEAST. THE WHOLE
FORECAST AREA SHOULD SEE AT LEAST 2 INCHES OF SNOW AND SOME
ACCUMULATIONS OF SLEET. THUS A WINTER STORM WARNING HAS BEEN
ISSUED.
AC
LONG TERM...(MONDAY THROUGH FRIDAY)... 00Z ECMWF/GFS LONG RANGE
MODELS INDICATE NORTHWEST FLOW ALOFT PRESENT ACROSS THE LOWER
MISSISSIPPI VALLEY AT THE START OF THE PERIOD MONDAY WITH UPPER
LEVEL FLOW TRANSITIONING TO SOUTHWEST FLOW ALOFT BY FRIDAY.
ANOTHER UPPER LEVEL TROUGH WILL ENTER THE WESTERN UNITED STATES BY
THURSDAY AND MOVE INTO THE PLAINS BY FRIDAY. AT THE SURFACE...HIGH
PRESSURE WILL BRING PRECIPITATION FREE WEATHER TO THE MID SOUTH
MONDAY THROUGH THURSDAY NIGHT WITH RAIN CHANCES RETURNING BY NEXT
WEEKEND THE UPPER LEVEL TROUGH MOVES THROUGH THE MISSISSIPPI
VALLEY. TEMPERATURES AT THE BEGINNING OF THE PERIOD WILL AVERAGE
AT OR BELOW NORMAL WITH ABOVE NORMAL TEMPERATURES ANTICIPATED BY
THE END OF THE WEEK.
CJC
&&
.AVIATION...
18Z TAF CYCLE
WINTER STORM WARNINGS HAVE BEEN POSTED WHICH INCLUDE ALL THE TAF
SITES. BY 01/12Z BETWEEN 3 AND 5 INCHES OF SNOW IS EXPECTED AS A
STRONG UPPER LEVEL LOW MOVES ACROSS THE REGION. SNOW IS FORECAST
TO SPREAD INTO KJBR BY 19Z...KMEM 22Z...KMKL 22Z...AND KTUP 01Z
BECOMING MODERATE TO HEAVY WITH LIFR TO OCCASIONALLY VLIFR
CONDITIONS. THERE MAY SOME SLEET AN HOUR OR TWO BEFORE THE
PRECIPITATION BECOMES ALL SNOW...BUT ACCUMULATIONS OF SLEET ARE
EXPECTED TO BE MINIMAL. NORTHERLY WINDS WILL CONTINUE TO INCREASE
THROUGH THE PERIOD BECOMING STRONG AND GUSTY. CONDITIONS GRADUALLY
IMPROVING FROM THE NORTHWEST AFTER 07Z WITH THE SNOW ENDING. VFR
CONDITIONS ARE EXPECTED AT KJBR AFT 10Z...KMEM AND KMKL 12Z...AND
KTUP 15Z.
JCL
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 41 28 39 24 / 80 100 0 0
MKL 39 28 39 22 / 80 100 0 0
JBR 37 27 39 22 / 100 100 0 0
TUP 50 32 41 26 / 80 100 0 0
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WINTER STORM WARNING UNTIL 3 AM CST SUNDAY FOR CLAY-CRAIGHEAD-
GREENE-LAWRENCE-MISSISSIPPI-POINSETT-RANDOLPH.
WINTER STORM WARNING UNTIL 6 AM CST SUNDAY FOR CRITTENDEN-CROSS-
LEE AR-PHILLIPS-ST. FRANCIS.
MO...WINTER STORM WARNING UNTIL 3 AM CST SUNDAY FOR DUNKLIN-PEMISCOT.
MS...WINTER STORM WARNING UNTIL 6 AM CST SUNDAY FOR DESOTO-TUNICA.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 AM CST SUNDAY
FOR ALCORN-BENTON MS-CALHOUN-CHICKASAW-COAHOMA-ITAWAMBA-
LAFAYETTE-LEE MS-MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-
QUITMAN-TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-UNION-YALOBUSHA.
TN...WINTER STORM WARNING UNTIL 3 AM CST SUNDAY FOR DYER-GIBSON-HENRY-
LAKE-OBION-WEAKLEY.
WINTER STORM WARNING UNTIL 6 AM CST SUNDAY FOR CARROLL-CROCKETT-
FAYETTE-HARDEMAN-HAYWOOD-HENDERSON-LAUDERDALE-MADISON-
SHELBY-TIPTON.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 AM CST SUNDAY
FOR CHESTER-DECATUR-HARDIN-MCNAIRY.
&&Hazardous weather outlook, Feb 28, 4:00 AM CST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
400 AM CST SAT FEB 28 2009
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-011200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
400 AM CST SAT FEB 28 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
A POWERFUL UPPER LEVEL STORM SYSTEM WILL BRING ACCUMULATING WINTRY
PRECIPITATION TO THE MID SOUTH TODAY AND TONIGHT. A WINTER STORM
WARNING HAS BEEN ISSUED FOR THE ENTIRE MID SOUTH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO RELAY ANY WINTER WEATHER REPORTS AND
ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE.
Winter Storm, Dunklin
- When
- February 28, 1:00 PM CST to 11:59 PM CST
- Where
- Dunklin forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.106, -90.166 (the zone’s center; the record gives no point)
Around 5 inches of snow fell during the late afternoon and early evening hours of February 28th, 2009. Snow continued into the early morning hours of March 1st. Total snow accumulation for the snowstorm February 28th-March 1st was around 6 inches in Dunklin County.
Winter Storm, Pemiscot
- When
- February 28, 1:00 PM CST to 11:59 PM CST
- Where
- Pemiscot forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.211, -89.785 (the zone’s center; the record gives no point)
Around 5 inches of snow fell during the late afternoon and early evening hours of February 28th, 2009. Snow continued into the early morning hours of March 1st. Total snow accumulation for the snowstorm February 28th-March 1st was around 6 inches in Pemiscot County.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Arkansas, February 28, 20091 death · 1 injured · 34 events
- Winter Storm and Winter Weather in Arkansas, February 28, 20091 death · 11 events
- Lightning Strike in Georgia, February 28, 2009$500,000 · 1 event
- Damaging Winds in Georgia, February 28, 2009$205,000 · 60 kt wind · 10 events
- Lightning Strike in South Carolina, February 28, 2009$200,000 · 1 event
- Flood and Hail in Georgia, February 28, 20091 injured · $61,000 · 0.75 in hail · 9 events
- Hail and Damaging Wind in Florida, February 28, 2009$75,000 · 1.75 in hail · 2 events
- Damaging Wind and Lightning Strike in Alabama, February 28, 2009$50,000 · 50 kt wind · 2 events
- Strong Wind in Texas, February 28, 2009$50,000 · 1 event
- Winter Storm and Winter Weather in Tennessee, February 28, 200920 events
- Winter Weather in Tennessee, February 28, 20091 injured · 8 events
- Winter Storm in Missouri, February 28, 200912 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 153504, 153505.